Texas, 2013Heavy Rain in Texas, August 8, 2013
August 8, 2013 · NWS AMA · 6 events in 5 counties and zones
A weak mid-level trough of low pressure coupled with moderately unstable conditions across the Texas Panhandle and unseasonably high Precipitable Water values bring a combination of severe weather and heavy rain to the Texas Panhandle. While there were two distinct modes of convection, discrete and linear, both held the potential to produce periods of intense rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid-level trough of low pressure coupled with moderately unstable conditions across the Texas Panhandle and unseasonably high Precipitable Water values bring a combination of severe weather and heavy rain to the Texas Panhandle. While there were two distinct modes of convection, discrete and linear, both held the potential to produce periods of intense rainfall rates. One report from Amarillo (Potter County) showed that 0.22 inches of rain fell in a span of 5 minutes, which extrapolates to 2.64 inches per hour rainfall rates. Flash flooding was not reported in association with this heavy rain given the speed at which the storms moved across the area. However, the heavy rain was effective at causing typically flood prone areas to become flooded in Hutchinson, Wheeler, and Ochiltree Counties. Heavy rain moved out of the Texas Panhandle shortly after 11:30 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 5:18 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 8, 5:18 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT THU AUG 8 2013
.AVIATION...
00Z TAF CYCLE
AN UPPER TROUGH OVER THE CENTRAL PLAINS AND CENTRAL ROCKIES TONIGHT
WILL ALLOW FOR SOME SCATTERED CONVECTION TO AFFECT MAINLY THE GUYMON
AND DALHART TAF SITES THROUGH ABOUT 06Z FRIDAY. CONFIDENCE TOO LOW AT
THE AMARILLO TAF SITE TO MENTION IN THE TAF FORECAST PACKAGE. VFR
CONDITIONS EXPECTED OUTSIDE OF THE CONVECTION THIS EVENING...THEN
MVFR CEILINGS AFTER 08Z TO 10Z FRIDAY THROUGH ABOUT 15Z TO 16Z FRIDAY
AT ALL THREE TAF SITES. LIGHT NORTH TO NORTHEAST WINDS 5 TO 15 KNOTS.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 336 PM CDT THU AUG 8 2013/
SHORT TERM...
CONVECTION ALREADY BEGINNING IN THE W OK PANHANDLE AT THIS HOUR. AS
MENTIONED IN THE PREVIOUS AFD...THIS IS NOT THE SAME SET UP AS WE SAW
YESTERDAY. MANY LOCATIONS ACROSS THE PANHANDLES HAVE STRUGGLED TO
BREAK OUT OF THE 70S...AND ONLY THE FAR SE TX PANHANDLE HAS REACHED
90 TODAY...DUE TO ABUNDANT CLOUD COVER...AND A SLIGHTLY EARLIER THAN
ANTICIPATED COLD FRONT ARRIVAL. THIS WILL LIMIT THE INSTABILITY...AND
THUS SEVERE THREAT...AT LEAST INITIALLY...THOUGH SOME HAIL TO GOLF
BALL SIZE...AND STRONG WINDS TO 60 MPH...IS NOT OUT OF THE QUESTION
THROUGH EARLY THIS EVENING. BY EARLY TO MID EVENING...AN APPROACHING
UPPER LEVEL SHORT WAVE TROUGH WILL HELP THE CONVECTION TO ORGANIZE
INTO AN MCS...INCREASING THE THREAT FOR STRONG WINDS. THROUGH OUT
THIS AFTERNOON AND EVENING...HEAVY RAIN AND FLASH FLOODING REMAIN THE
PRIMARY THREAT. SEE THE HYDROLOGY SECTION FOR MORE DETAILS.
TOMORROW...STORMS MOVING IN FROM THE HIGHER TERRAIN OF NM WILL BE
POSSIBLE AS THE FLOW ALOFT TRANSITIONS TO A FAST ZONAL FLOW.
HOWEVER...WITH THE LACK OF A STRONG FORCING MECHANISM...EXPECT MUCH
MORE LIMITED COVERAGE AS COMPARED TO TONIGHT.
LONG TERM...
SATURDAY THROUGH SUNDAY...UPPER LEVEL RIDGE AXIS TRIES TO BUILD OVER
THE REGION. AS SUCH...MAY SEE SOME STORM FREE PERIODS THROUGH THIS
TIME FRAME DEPENDING ON THE POSITION OF THE RIDGE AXIS...AND THERE
ARE SOME RATHER SIGNIFICANT DIFFERENCES AMONG THE LONG RANGE MODELS.
MONDAY THROUGH WEDNESDAY...UPPER LEVEL FLOW PATTERN BEGINS TO
TRANSITION TO AN ACTIVE NORTHWEST FLOW PATTERN. HAVE STAYED CLOSE TO
THE PREVIOUS FORECAST AS EXACT TIMING OF SHORT WAVE TROUGHS...AND
POSSIBLY A COLD FRONT...IS UNCERTAIN AT BEST.
JOHNSON
FIRE WEATHER...
AN ACTIVE WEATHER PATTERN WILL KEEP RAIN CHANCES FOR THE NEXT SEVERAL
DAYS...AND RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.
JOHNSON
HYDROLOGY...
WHILE METEOROLOGICAL CONDITIONS ARE NOT ESPECIALLY IMPRESSIVE FOR
FLASH FLOODING SET UP...WITH PWATS NEAR NORMAL...MODERATE STORM
MOTIONS...AND A PATTERN THAT DOESN/T MATCH ANY CONCEPTUAL
MODELS...THE SOIL CONDITIONS IN THE OK AND NORTHERN TX PANHANDLES
ESPECIALLY MEAN THAT EVEN MODERATE RAIN COULD LEAD TO LOCALIZED FLASH
FLOODING. ESPECIALLY IF THERE ARE MULTIPLE ROUNDS OF STORMS
TODAY...TOMORROW...AND EARLY NEXT WEEK.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
08/11
Hazardous weather outlook, Aug 8, 2:23 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT THU AUG 8 2013
OKZ001>003-TXZ001>020-091145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
323 PM CDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARDS
OF HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING...STRONG WINDS TO
70 MPH...AND LARGE HAIL UP TO GOLF BALL SIZE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE PANHANDLES
FRIDAY THROUGH WEDNESDAY. A FEW OF THE STORMS THROUGH THIS PERIOD
COULD BE SEVERE WITH THE PRIMARY HAZARDS OF HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING...STRONG WINDS...AND LARGE HAIL. THE BIGGEST
THREAT FOR SEVERE STORMS IS DURING THE AFTERNOON AND EVENING HOURS
MONDAY...TUESDAY...AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN EARLY NEXT WEEK.
JOHNSON
In the hours before
Special weather statement, Aug 8, 4:06 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT THU AUG 8 2013
TXZ018-019-082230-
ARMSTRONG TX-DONLEY TX-
506 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WESTERN
DONLEY COUNTIES UNTIL 530 PM CDT...
AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF GOODNIGHT...OR 18 MILES WEST OF
CLARENDON...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GOODNIGHT...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3515 10123 3508 10089 3479 10109 3486 10133
TIME...MOT...LOC 2206Z 201DEG 15KT 3489 10119
KB
Special weather statement, Aug 8, 4:30 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT THU AUG 8 2013
OKZ001-002-082330-
CIMARRON OK-TEXAS OK-
530 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 630 PM CDT...
AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GRIGGS...OR 16 MILES EAST OF
BOISE CITY...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GRIGGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3679 10179 3652 10180 3656 10236 3677 10234
TIME...MOT...LOC 2230Z 271DEG 13KT 3667 10222
KB
Special weather statement, Aug 8, 4:32 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT THU AUG 8 2013
TXZ013-014-018-019-082315-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
532 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 615 PM CDT...
AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF GOODNIGHT...OR 13 MILES
SOUTHEAST OF CLAUDE...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GROOM... GOODNIGHT...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 106 AND 126.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3530 10121 3519 10084 3486 10103 3494 10132
TIME...MOT...LOC 2232Z 196DEG 21KT 3503 10116
KB
Special weather statement, Aug 8, 5:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT THU AUG 8 2013
TXZ001-006-011-090045-
DALLAM TX-HARTLEY TX-OLDHAM TX-
656 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM...WESTERN HARTLEY
AND SOUTHWESTERN DALLAM COUNTIES UNTIL 745 PM CDT...
AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
SEDAN TO 2 MILES NORTHWEST OF NARA VISA TO 20 MILES NORTHWEST OF
GLENRIO...MOVING EAST AT 30 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WARE... ROMERO...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 4 AND 19.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3620 10305 3621 10259 3564 10264 3519 10275
3519 10305
TIME...MOT...LOC 2356Z 269DEG 28KT 3608 10303 3563 10311
3529 10336
KBSpecial weather statement, Aug 8, 6:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT THU AUG 8 2013
TXZ008-012-013-090115-
CARSON TX-HUTCHINSON TX-POTTER TX-
709 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...EASTERN POTTER
AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 815 PM CDT...
AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF AMARILLO...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BORGER... SKELLYTOWN... SANFORD...
FRITCH... PANTEX...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 80 AND 86.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3532 10200 3562 10164 3562 10162 3564 10162
3575 10148 3561 10109 3519 10163
TIME...MOT...LOC 0010Z 229DEG 15KT 3536 10170
KBSpecial weather statement, Aug 8, 6:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
715 PM CDT THU AUG 8 2013
TXZ008-009-013-014-090115-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
715 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...SOUTHERN
ROBERTS...SOUTHEASTERN HUTCHINSON AND NORTHWESTERN GRAY COUNTIES
UNTIL 815 PM CDT...
AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF KINGSMILL...OR NEAR PAMPA...
MOVING NORTH AT 30 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PAMPA... WHITE DEER... SKELLYTOWN...
KINGSMILL... CODMAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3591 10125 3583 10061 3536 10085 3543 10123
TIME...MOT...LOC 0015Z 193DEG 27KT 3556 10105
KB
Heavy Rain, Carson
- When
- August 8, 6:30 PM CST to 9:00 PM CST
- Where
- Carson County, Pantex
- Reported by
- Other Federal Agency
- Coordinates
- 35.330, -101.570
A discrete thunderstorm moved across Carson County during the early evening hours of the 8th. As the thunderstorm moved over Pantex (Carson County), it produced 0.95 inch of rain. The majority of this rain fell over the span of a half hour. No swift water rescues or stranded motorist were reported in association to this heavy rain.
Heavy Rain, Potter
- When
- August 8, 7:40 PM CST to 8:30 PM CST
- Where
- Potter County, 1 mi W of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.838
A discrete thunderstorm moved across Potter County during the early evening hours of the 8th. The KVII Studio in downtown Amarillo (Potter County), reported 0.28 inch of heavy rain. The station meteorologist reported that 0.22 inch of the total fell within 5 miintues. No swift water rescues or stranded motorist were reported in association to this heavy rain.
Heavy Rain, Potter
- When
- August 8, 7:40 PM CST to 8:30 PM CST
- Where
- Potter County, 2 mi WSW of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.189, -101.853
A discrete thunderstorm moved across Potter County during the early evening hours of the 8th. The KVII Schoolnet site at Amarillo College (Potter County) reported 0.50 inch of heavy rain. No swift water rescues or stranded motorist were reported in association to this heavy rain.
Heavy Rain, Hutchinson
- When
- August 8, 7:40 PM CST to 8:30 PM CST
- Where
- Hutchinson County, Stinnett
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -101.450
A line of thunderstorms moved across Hutchinson County during the late evening hours of the 8th. The line produced heavy rain over the city of Stinnett (Hutchinson County) which caused minor flooding of city streets. The Hutchinson County Emergency manager reported that the Stinnett Fire Department was conducting traffic control for the affected streets. The minor flooding receded quickly once the line moved away from the city. No swift water rescues or stranded motorist were reported in association to this flooding.
Heavy Rain, Wheeler
- When
- August 8, 8:00 PM CST to 11:30 PM CST
- Where
- Wheeler County, Shamrock
- Reported by
- Law Enforcement
- Coordinates
- 35.220, -100.250
Both discrete thunderstorms and a line of thunderstorms moved across Wheeler County during the late evening hours of the 8th. Both produced heavy rain in Shamrock (Wheeler County) which lead to minor flooding in and around the city as reported by local law enforcement. No swift water rescues or stranded motorist were reported in association to this flooding. The minor flooding quickly dissipated as the heavy rain moved out of the city.
Heavy Rain, Ochiltree
- When
- August 8, 8:30 PM CST to 11:20 PM CST
- Where
- Ochiltree County, Perryton
- Reported by
- Storm Chaser
- Coordinates
- 36.400, -100.800
Both a discrete thunderstorm and a line of thunderstorms moved across Ochiltree County during the late evening hours of the 8th. Both produced heavy rain in Perryton (Ochiltree County) which lead to minor flooding in and around the city. A storm chaser in Perryton (Ochiltree County) reported that 19th Street, Jefferson Street, 9th Street, Main Street, Eton Street, and parts of State Highway 15 had water covering the roadway. This flooding caused some issues for traffic through Perryton, but no swift water rescues or stranded motorist were reported in association to this flooding. The flood waters quickly receded as the heavy rain moved out of the city.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475173, 475174, 475175, 475176, 475178, 475177.